BACKGROUND: Dietary supplements and homeopathic medicines are largely used in children as complementary and alternative medicine (CAM) to treat different health conditions. Safety of CAM is unknown when they are marketed. This study analysed suspected CAM-related adverse reaction (AR) in pediatric population.
METHODS: The Italian Phytovigilance system was searched for reports of suspected AR related to CAM use in children (0-18 years) from 2002 to 2018. AR reports were evaluated and information about patient's demographic characteristics, suspected CAM, conventional medications, and ARs were collected. In particular, we evaluated whether patient's and CAM characteristics, and concomitant drugs could be potential predictors of ARs seriousness.
RESULTS: We evaluated 206 pediatric CAM-related AR reports, of which 69 were serious. Patients were mostly treated with only one CAM (n = 193), and 39% of AR reports were related to products containing 2-5 components. Most reported ARs were related to dietary supplements (57.18%), and skin and subcutaneous tissue disorders (40.29%) were the most involved System Organ Class. CAM-related AR reported as serious were higher in subjects exposed to homeopathic medicines (ROR 3.13 [1.88-5.22]), to CAM in presence of concomitant medications (ROR 1.77 [1.01-3.10]), to CAM containing 2-4 components (ROR 2.18 [1.13-4.22]), and to more than three concomitant CAM (ROR 7.81 [1.97-32.69]).
CONCLUSION: We provide new insights on factors that might increase the risk of serious AR associated with CAM use in children: products containing more than two components and simultaneously administered with conventional medications can represent a potential risk in children.
- Child, Preschool
- Complementary Therapies/adverse effects
- Databases, Factual
- Dietary Supplements/adverse effects
- Infant, Newborn
- Materia Medica/adverse effects
- Retrospective Studies